Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2002, 8:22 PM CDT for Lincoln County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 24, 2002, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 4:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2473 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
622 WUUS53 KFSD 250122 SVRFSD SDC083-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 822 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF TEA...OR ABOUT 10 MILES NORTHEAST OF PARKER...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEA...LENNOX AROUND 830 PM CDT HARRISBURG AROUND 835 PM CDT WORTHING AROUND 840 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4350 9668 4350 9691 4311 9691 4333 9655 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 24, 3:55 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT WED JUL 24 2002 ...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN... NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT WILL INITIATE...AND WHEN. INITIALLY ELEVATED CELLS DEVELOPED EARLY AFTERNOON ALG WMFNT JUST N OF MO RVR. THIS ACTIVITY SLIDING QUICKLY ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR EXTREMELY IMPRESSIVE. THIS ACTION FORMED ON TAIL OF LEADING WAVE... MOVG INTO CNTRL MN. WHAT IS MOST RELEVANT FEATURE IS THE STG JET CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY. WK CIRC CENTER AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW. TMPS ARE NEAR CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE. MOST ACTION WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4 KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA. LOOK FOR THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA ALONG WITH VEERING LLJ. WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA. MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO MENTION FOR NOW. MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN AND INDUCES NEW WK SFC TROUGH. SHEAR NOT AS IMPRESSIVE...BUT RATHER BRISK MID LVLS. DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL NEXT...MAINLY SW MN CWA. EXPECT WNDS TO BE MORE BACKED THAN GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP. THESE STORMS WL CARRY INTO EVNG HOURS. LTR NIGHT...REBUILDING RIDGE WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN. THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE CONVECTION MORE TO N THAN GOING RIGHT NOW. MAY BE A BIT WARM WITH ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN N NONETHELESS. SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN COOLED BNDRY. HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY LONGER RANGES. PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO EXPECT LTL CHANGE. BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF ENERGY POISED JUST W TO START EXTENDED. MORE NRN STREAM EMBEDDED SYSTEM MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK. WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED. LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY. CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE... BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM. .FSD...NONE CHAPMAN
In the hours before
Local storm report, Jul 24, 4:32 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM PONCA NE WIND DAMAGE
07/24/02 DIXON SEVERAL LARGE BRANCHES
DOWN. REPORTED BY STORM
SPOTTER.
0245 PM 2 NW JACKSON NE WIND DAMAGE
07/24/02 DAKOTA SEVERAL BRANCHES DOWN.
REPORTED BY PUBLIC.
0310 PM LAWTON IA WIND DAMAGE
07/24/02 WOODBURY SIGNIFICANT WIND DAMAGE
TO BOAT. REPORTED BY
PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Jul 24, 7:17 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 13 min |
| Jul 24, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 39 min |
| Jul 24, 7:36 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 39 min |
| Jul 24, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 29 min |
| Jul 24, 7:52 PM CDT | Tornado Warning | FSD | McCook | 23 min |
| Jul 24, 8:04 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 56 min |
| Jul 24, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 34 min |
| Jul 24, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Jul 24, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 24, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 36 min |
| Jul 24, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
| Jul 24, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 24 min |
| Jul 24, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 24 min |
| Jul 24, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 30 min |
| Jul 24, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jul 24, 10:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 37 min |
| Jul 24, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 33 min |
| Jul 25, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.